MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570530
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907); Material Deformation (2976); Material Integrity Problem (2978)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to boston scientific corporation that a wallflex biliary stent was used for stricture during an endoscopic retrograde cholangiopancreatography procedure (ercp) procedure performed on (b)(6) , 2024.During the procedure, a severe stenosis in the common bile duct (cbd) was treated by dilating the area with a hurricane balloon.A wallflex stent was then deployed across the stenosis, but the proximal portion of the stent remained crimped on the internal stent catheter.Despite attempts to pass another wire and wait for radial expansion, the stent remained stuck.When the physician tried to remove the catheter with considerable force, the catheter tip broke off and lodged in the stent, as confirmed by fluoroscopy.The catheter was removed.On (b)(6) 2024, a second procedure was scheduled, and the lodge tip was retrieved.The procedure was completed with this device.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
Block h6: imdrf device code a0501 captures the reportable event of tip detachment of device or device component.Imdrf device code a0406 captures the reportable event of stent material deformation.Imdrf impact code f2202 is being used to capture the additional endoscopic procedure to remove the detached tip.
 
Additional Manufacturer Narrative
Blocks b5, d6a (implant date), e1 (initial reporter's phone number, h6 (patient code and device code) have been corrected.Block h6: imdrf device code a0501 captures the reportable event of inner sheath detached.Imdrf device code a150207 captures the reportable event of delivery system difficult to remove.Imdrf impact code f2202 is being used to capture the additional endoscopic procedure to remove the detached inner sheath.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex biliary rx covered stent was implanted in the common bile duct to treat a severe stenosis during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2024.Reportedly, the patient's anatomy was dilated prior to stent placement.During the procedure, the stent was deployed; however, the proximal portion of the stent remained crimped on the tip of the internal stent catheter.Despite attempts to pass another wire and wait for radial expansion, the stent remained stuck.When the physician attempted to remove the catheter with considerable force, the inner sheath broke off and became lodged in the stent, as confirmed by fluoroscopy.The catheter was removed, the stent remained implanted, and the procedure was completed.On (b)(6) 2024, a second procedure was performed, during which the detached inner sheath was successfully retrieved.Note: a photo of the complaint device was provided by the complainant showing the inner sheath was detached, the outer sheath was kinked and damaged.
 
Additional Manufacturer Narrative
Block h6: imdrf device code a0501 captures the reportable event of inner sheath detached.Imdrf device code a150207 captures the reportable event of delivery system difficult to remove.Imdrf impact code f2202 is being used to capture the additional endoscopic procedure to remove the detached inner sheath.Block h11: only the inner sheath and the yellow jacket of the wallflex biliary delivery system were received for analysis; the stent and the rest of the delivery system were not returned.A visual examination revealed that the inner sheath was kinked, and no other damage was noted on the device.Product analysis confirmed the reported event of the inner sheath detaching.However, the reported event of the delivery system being difficult to remove could not be confirmed, as the problem occurred during the procedure and could not be replicated in the laboratory.It is most likely that procedural factors encountered during the operation limited the device's performance and contributed to the separation and kinking of the inner sheath.Factors such as the lesion's characteristics, the handling of the device, the physician's technique, and the amount of force applied during use may have led to the observed damage.Therefore, a review and analysis of all available information indicate that the most probable cause is an adverse event related to the procedure.A device history record (dhr) review was unable to be performed as the lot number is unknown.However, a ship history review was performed to identify the most probable lots involved in the complaint, but no lots were found.
 
Event or Problem Description

Brand Name
WALLFLEX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key20277840
Report Number3005099803-2024-04515
Device Sequence Number12757330
Product Code FGE
UDI-Device Identifier08714729764915
UDI-Public08714729764915
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM00570530
Device Catalogue NumberM00570530
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2024
Supplement Date Received by Manufacturer09/26/2024
11/11/2024
Initial Report FDA Received Date09/23/2024
Supplement Report FDA Received Date10/21/2024
12/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown